Benadryl is a common, over-the-counter allergy medication – one that can result in mild sedative effects or when taken in larger amounts, result in feelings of intoxication. Benadryl is sometimes abused by individuals who are looking for an inexpensive and easily accessible “high.” Earlier this month, the US Food and Drug Administration issued a warning revolving around the misuse of Benadryl. (1) The warning suggests that teenagers and young adults are often taking more than the recommended dose of the over-the-counter medication (more than 25 mg at a time), which is leading to a wide range of serious health-related issues and an increase in emergency room visits.
The FDA confirms that taking significantly more than 25 mg of Benadryl at one time leads to seizures, coma, serious heart problems, and overdose-related death. Those who take the medication in large amounts hoping to feel some level of euphoria are doing a significant amount of harm to their physical bodies – and sometimes this harm is irreparable. If you know someone who has been abusing Benadryl, seeking professional help is necessary to prevent serious issues from occurring down the road.
Can Benadryl Get You High?
Many mistakenly believe that over-the-counter medications like Benadryl are safe to take in high doses because they can be purchased legally from pretty much any drug store or supermarket. The truth is, however, when antihistamine medications like Benadryl are taken in exceptionally high doses, yes it can result in intoxicating effects, and when abused consistently they can result in serious health-related issues. Teenagers and young adults commonly take the medication in high doses in hopes of achieving euphoric effects. Rather than producing feelings of euphoria, however, the drug simply has strong sedative effects. When more than the recommended dose is taken in one sitting, the individual who is taking the medication will likely feel groggy, disoriented, and fatigued.
Over-the-counter medication abuse
This medication is also commonly mixed with alcohol, which can be extremely dangerous. Those who mix Benadryl and alcohol might experience shallow breathing and respiratory depression, an irregular heartbeat, and an extreme lack of coordination. It is always dangerous to mix alcohol with over-the-counter medications of any kind, but mixing Benadryl and alcohol can be lethal. If you are concerned about the amount of Benadryl your loved one has been taking and you would like to learn more about allergy medication abuse, please feel free to reach out to us at any point in time.
Addiction Recovery at Garden State Treatment Center
At Garden State Treatment Center, we serve men and women of all ages throughout the state of New Jersey and all surrounding areas. We treat substance abuse and dependence disorders of all kinds, from severe addiction involving life-threatening illicit substances like heroin or methamphetamine to dangerous and readily accessible substances like over-the-counter allergy medications like Benadryl. Because addiction is a progressive disease, it is not uncommon for individuals who abuse chemical substances like Benadryl to eventually progress to abusing more dangerous illicit substances. When it comes to substance abuse, it is always better to reach out for help before it is too late. If you have been suffering at the hands of a substance abuse disorder of any type of severity, we are available to help.
Our carefully developed program of addiction recovery was formulated by an experienced team of professionals, including licensed therapists, psychiatrists, addiction specialists, medical doctors, and prescribing physicians. Regardless of what substance you were actively abusing, our comprehensive recovery program will undeniably help you overcome addiction once and for all and go on to lead a happy and fulfilling life. To learn more about our recovery program or to get started on your journey of recovery, please feel free to give us a call at any point in time.
Can you get high on Benadryl?
Yes, Benadryl (diphenhydramine) is an over-the-counter antihistamine medication primarily used for the relief of allergy symptoms, such as itching, sneezing, and runny nose. While Benadryl is generally safe and effective when used as directed, it is not intended or recommended for recreational use or to achieve a “high.”
In higher doses, Benadryl can produce sedating effects and can potentially cause a sense of drowsiness or lethargy. However, the effects are not considered desirable or pleasurable for recreational purposes.
Misusing or abusing Benadryl by taking excessively high doses or intentionally using it to achieve a high is dangerous and can lead to significant health risks. Benadryl misuse can result in serious side effects, including increased heart rate, blurred vision, dry mouth, urinary retention, confusion, hallucinations, and even seizures.
It’s important to use Benadryl responsibly and as directed by the packaging instructions or under the guidance of a healthcare professional. If you have concerns about substance misuse or addiction, it is crucial to seek help from healthcare professionals or addiction specialists who can provide appropriate guidance, support, and resources.
Why do people snort Benadryl?
Benadryl is a brand name for diphenhydramine, an antihistamine commonly used to treat allergy symptoms such as itching, runny nose, sneezing, and hives. It also has sedative effects and is sometimes used to help with sleep.
Misusing Benadryl, such as by snorting it, is dangerous and not recommended. People might misuse it in such a manner with the misconception that it might produce a quicker or more intense effect. This is a misuse of the medication and can lead to serious health risks.
Snorting any substance can lead to damage to the nasal and respiratory passages. With Benadryl specifically, misuse can result in a range of negative effects, including:
- Dry mouth, throat, and nose
- Increased heart rate
- Low blood pressure
Moreover, high doses of diphenhydramine can lead to serious heart problems, extreme drowsiness, and potentially lethal seizures. Overdosing on Benadryl can be fatal.
Remember, it’s crucial to only use medicines as directed by a healthcare provider, and if you or someone else has a problem with substance misuse, it’s important to seek help. Misusing medications is dangerous and can lead to severe health consequences.
What is a safe dosage of Benadryl as not to get high?
Benadryl (diphenhydramine) is an over-the-counter antihistamine commonly used to relieve allergy symptoms and as a sleep aid. It is not intended for recreational use or to achieve a “high,” and I strongly discourage using any medication for non-medical purposes. Misusing or abusing Benadryl can have serious health risks and potentially dangerous consequences.
When using Benadryl for its intended purposes, it is crucial to follow the recommended dosage instructions provided on the packaging or as directed by a healthcare professional. The appropriate dosage can vary based on factors such as age, weight, and the specific symptoms being treated.
To avoid the risk of misuse or unintended effects, it is important to:
- Read and Follow Instructions: Always read the instructions and labels on the packaging carefully. Follow the recommended dosages and guidelines provided by the manufacturer or healthcare professional.
- Consult a Healthcare Professional: If you have any questions or concerns about using Benadryl, consult a healthcare professional, such as a pharmacist or doctor. They can provide appropriate guidance based on your specific situation and medical history.
- Avoid Exceeding Recommended Dosage: Do not exceed the recommended dosage, as doing so can increase the risk of side effects and adverse reactions. Taking higher doses of Benadryl does not lead to a safe or desirable “high” and can have serious consequences for your health.
- Avoid Combining with Other Substances: Be cautious about combining Benadryl with other medications, alcohol, or illicit substances, as this can increase the risk of harmful interactions and unwanted effects.
Remember, using any medication for non-medical purposes or in higher doses than recommended is considered misuse and can be dangerous. If you are seeking recreational experiences or seeking a “high,” I strongly encourage you to reconsider and explore healthier alternatives for leisure and relaxation. If you are struggling with substance abuse or addiction, seek help from healthcare professionals or addiction specialists. They can provide appropriate guidance and support.